Alabama, 2010

Flash Flooding and Damaging Winds in Alabama, November 29 to 30, 2010

November 29 to 30, 2010 · NWS HUN · 11 events in 5 counties and zones

A long-lived mesoscale convective system that contained heavy rain and thunderstorms enveloped the region during the late evening and overnight hours. The initial wave of thunderstorms produced some isolated wind damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A long-lived mesoscale convective system that contained heavy rain and thunderstorms enveloped the region during the late evening and overnight hours. The initial wave of thunderstorms produced some isolated wind damage. Ahead of the line, gusty southeasterly winds caused isolated wind damage as well. 24 hour rainfall amounts from this system reached 3 to over 5 inches. A daily record rainfall of 3.93 inches was recorded in Huntsville. Runoff and flash flooding from the heavy rainfall began during the late evening on the 29th and lasted through the morning hours of the 30th. The runoff pushed several small creeks and streams out of their banks, flooding several roads, and submerging a few vehicles in the process. Hardest hit areas were in Morgan and Madison counties. Several county schools were delayed due to the high water and impassible roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 29, 9:44 PM CST, 41 minutes earlier.

Area forecast discussion, Nov 29, 9:44 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
944 PM CST MON NOV 29 2010

.UPDATE...NO MAJOR CHANGES TO FCST.

&&

.DISCUSSION...WARM FRONT STRETCHES FROM SE AL TO NW MS...WHILE CDFNT
EXTENDS FROM A SFC LOW OVER NE IA THRU ERN MO AND INTO CENTRAL AR.
AS THE WARM FRONT MOVES NE TONIGHT THE CHANCE OF SHRA/TSRA WILL
INCREASE WITH SOME STORMS BECOMING SEVERE...DUE TO 50 KT LOW LEVEL
JET AND VERY HIGH SHEAR VALUES. THUS WIND DAMAGE AND ISOLATED
TORNADOES WILL BE POSSIBLE BEGINNING ARND 1 AM OVER THE NWRN PORTIONS
OF AL AND THEN SPREADING EAST DURING THE EARLY MRNG HOURS. THE SEVERE
THREAT SHOULD END BY 7 AM OVER NW AL...ARND 9 AM OVER THE HSV AREA
AND BY 11 AM IN EXTREME NERN AL. HEAVY RAIN WILL ALSO BE POSSIBLE
WITH SOME STORMS.

&&

PREV DISCUSSION... /ISSUED 301 PM CST MON NOV 29 2010/

LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE A RIDGE-
TROUGH-RIDGE PATTERN PREVAILS ACROSS THE CONUS. FOR THIS
FORECAST...ALL EYES ARE FOCUSED ON THE SURFACE LOW CURRENTLY OVER
EXTREME SOUTHWEST IOWA. WELL AHEAD OF THIS LOW...A WARM FRONT IS
SLOWLY ADVANCING NORTHWARD ACROSS CENTRAL MISSISSIPPI AND ALABAMA AS
INDICATED BY AN INITIAL WAVE OF SHOWERS AND DEWPOINTS IN THE MID 50S.
CLOSER TO THE FRONT...DEWPOINTS ARE ACTUALLY SURGING INTO THE LOW
60S. MUCH OF TODAY HAS BEEN DOMINATED BY GUSTY SOUTHEAST WINDS AS A
6-7MB SURFACE PRESSURE GRADIENT COMBINES WITH A 40KT JET AT 2-3KM AGL
/PER GWX VAD/. WIND GUSTS HAVE APPROACHED 30 MPH AT TIMES...AND
EXPECT THIS TO CONTINUE FOR THE FORESEEABLE FUTURE.

THE FORECAST FOR THE NEXT 36 HOURS REFLECTS THE WARM FRONT LIFTING
THROUGH THE AREA...FOLLOWED BY A SHARP COLD FRONT ARRIVING AFTER
MIDNIGHT...AND FINISHING OFF WITH A SURGE OF MUCH COLDER AIR ARRIVING
JUST AS THE BULK OF THE MOISTURE DEPARTS THE AREA TUESDAY NIGHT. THE
GRIDS WERE IN GOOD SHAPE AND ONLY A FEW CHANGES WERE MADE TO THE
SHORT TERM...MAINLY TO INCREASE WINDS A BIT AND MENTION LOCALLY
HEAVY RAINFALL.

FOR THIS EVENING...SHOWERS WITH SCATTERED /PERHAPS EVEN ISOLATED/
THUNDERSTORMS WILL OVERSPREAD THE AREA ASSOCIATED WITH THE WARM
FRONT. NONE OF THIS ACTIVITY WILL BE SEVERE...BUT THE GUSTY WINDS
WILL INCREASE THROUGH THE EVENING...ESPECIALLY AS AN EVEN STRONGER
PUNCH OF LOW LEVEL WINDS MOVES INTO THE AREA BY 03Z. WHILE SOME OF
THE GREATEST GUSTS OVER THE HIGHEST TERRAIN COULD APPROACH 40 OR 45
MPH...THESE SPEEDS SHOULD GENERALLY BE CONFINED TO ELEVATIONS ABOVE
1500 FEET...SO WILL FORGO A WIND ADVISORY ATTM...BUT MAY ULTIMATELY
HOIST ONE BEFORE THE DAY IS DONE.

THE EXPECTED PROGRESSION AND IMPACTS ASSOCIATED WITH THE COLD FRONT
REMAIN LARGELY UNCHANGED. A SQUALL LINE WITH EMBEDDED SCATTERED
THUNDER WILL TRACK THROUGH THE CWFA AFTER MIDNIGHT. 12Z MODELS
SUGGEST THIS LINE WILL MOVE THROUGH NORTHWEST ALABAMA BETWEEN 2 TO
5AM...AND THEN INTO THE MADISON COUNTY METRO AREA AROUND
DAYBREAK...AND PUSH THROUGH NORTHEAST ALABAMA BY 10AM. SHEAR
REMAINS EXTREMELY IMPRESSIVE AHEAD OF THE FRONT /WITH A 70KT JET AT
H85/...BUT SURFACE BASED INSTABILITY IS VIRTUALLY NIL AS LOW LEVEL
FLOW MAINTAINS A SOUTHEASTERLY COMPONENT. BECAUSE OF THIS...SOUNDINGS
SUGGEST A PREFRONTAL INVERSION UP TO ABOUT 900 MB /OR ABOUT 3K
FEET/...WHICH SHOULD EFFECTIVELY LIMIT THE ABILITY OF ANY PREFRONTAL
PARCEL TO BECOME SURFACE BASED...AND THEREFORE UNABLE TO TAP INTO
THE ROTATIONAL SHEAR AT THE LOWEST LEVELS.

A SURGE OF HIGHER DEWPOINTS JUST AHEAD OF THE FRONT SHOULD ERASE MUCH
OF THE INVERSION AS THE SQUALL LINES MOVES THROUGH THE AREA.
HOWEVER...THE LACK OF SURFACE BASED CAPE WILL LIMIT THE HAIL THREAT
AS WELL AS THE VERTICAL EXTENT OF STORMS WITHIN THE LINE. DAMAGING
WINDS WILL BE THE MAIN THREAT AS THE LINE MOVES THROUGH TONIGHT AND
EARLY TUESDAY...ALTHOUGH WE COULD SEE SOME TORNADIC DEVELOPMENT
EMBEDDED WITHIN THE LINE. BOTH OF THESE THREATS ARE MENTIONED IN THE
HAZARDOUS WEATHER OUTLOOK.

WE COULD ALSO SEE LOCALLY HEAVY RAINFALL DEVELOP TONIGHT AND LINGER
THROUGH THE MORNING HOURS AHEAD OF THE FRONT AS PWATS INCREASE TO
AOA 1.5 INCHES COINCIDENT WITH A THETAE RIDGE AND GOOD MOISTURE
TRANSPORT. WHILE THE OVERALL SYSTEM SHOULD MOVE THROUGH QUICKLY
GIVEN THE AMPLE WIND SPEEDS ALOFT AND REDUCE THE THREAT OF TRAINING
ACTIVITY...THE INDIVIDUAL CELLS SHOULD BE ABLE TO QUICKLY PRODUCE
HEAVY RAINFALL. HAVE A MENTION OF ISOLATED FLASH FLOODING
/ESPECIALLY OVER THE TERRAIN/ IN THE HAZARDOUS WEATHER OUTLOOK TO
HIGHLIGHT THIS THREAT.

THE SQUALL LINE WILL BE SOUTHEAST OF THE CWFA BY NOON ON
TUESDAY...BUT SOUNDINGS SUGGEST MOISTURE AND LINGERING SHOWERS WILL
REMAIN AS TEMPERATURES FALL POST-FRONTAL. THE MAIN FORECAST QUESTION
FOR TUESDAY EVENING CENTERS AROUND POSSIBLE WRAP-AROUND MOISTURE IN
CONCERT WITH COLD AIR ARRIVING FROM THE NORTHWEST. FOR SEVERAL DAYS
NOW...BUFR SOUNDINGS HAVE INDICATED NEARLY SATURATED PROFILES COLDER
THAN 0C ACROSS THE NORTHEASTERN PORTIONS OF THE CWFA FOR ELEVATIONS
GREATER THAN ABOUT 4K FEET. HOWEVER...THE CURRENT SET OF 12Z MODELS
HAVE BACKED OFF ON THIS MOISTURE...AND SINCE OUR ELEVATIONS ONLY GO
UP TO 2K FEET...HAVE A HARD TIME BELIEVING THERE WILL BE MUCH IN THE
WAY OF MIXED PRECIPITATION TUESDAY EVENING...HOWEVER...WILL KEEP IT
IN THE FORECAST FOR THE TIME-BEING AND SEE HOW THE COLD AIR/MOISTURE
PAN OUT OVERNIGHT AND TUESDAY MORNING.

BY WEDNESDAY...THE FORECAST STARTS TO SETTLE DOWN AS RIDGING BUILDS
INTO THE INTERMOUNTAIN WEST. WHILE A SHORTWAVE TROUGH EMBEDDED IN
NORTHWEST FLOW ALOFT WILL TRAVERSE THE AREA THURSDAY
AFTERNOON/EVENING...PALTRY MOISTURE ASSOCIATED WITH THIS SYSTEM IN
THE LOW LEVELS SUGGESTS THE REMAINDER OF THE WORK WEEK WILL BE DRY
WITH TEMPERATURES SLOWLY MODERATING INTO THE WEEKEND. THE NEXT
SYSTEM PROGGED TO IMPACT THE REGION WILL ARRIVE EARLY NEXT WEEK AS A
SHORTWAVE OVER THE NORTHERN PLAINS TRIES TO DIG DOWN AND IMPACT THE
SOUTHEAST STATES. 12Z RUNS OF THE GFS/ECMWF DIFFER REGARDING TIMING
OF THIS WAVE...AND GIVEN THE MAGNITUDE OF THE RIDGING OVER THE AREA
DURING THE WEEKEND...WAS NOT INCLINED TO ADD ANY MEASURABLE
PRECIPITATION TO THE FORECAST FOR THIS PERIOD.

&&

.AVIATION.../FROM 00Z TAFS/NO CHANGES. SFC LOW OVER IOWA WITH CDFNT
EXTENDING THRU WRN MO/AR. WARM FRONT NOW ACROSS SRN MS/AL/LA...WILL
MOVE NORTH OVERNIGHT AND IS PROGGED TO BE ACROSS NRN AL ARND
MIDNIGHT. THIS WARM FRONT WILL CONTINUE THE CHC OF SHRA/TSRA INTO
TUESDAY MRNG AT BOTH KMSL/KHSV. MAINLY IFR AND MVFR CONDITIONS CAN BE
EXPECTED THRU 16Z. AFTER 16Z THE CDFNT WILL PUSH ACROSS THE TN VALLEY
WITH THE SHRA ACTIVITY TAPERING OFF...WITH MAINLY MVFR CEILINGS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

007
Hazardous weather outlook, Nov 29, 10:15 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 PM CST MON NOV 29 2010

ALZ001>010-016-TNZ076-096-097-301100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1015 PM CST MON NOV 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT
AS A WARM FRONT APPROACHES THE AREA. THE STORMS WILL BEGIN TO MOVE
INTO NORTHWEST ALABAMA BETWEEN 1 AM AND 3 AM...ACROSS THE INTERSTATE 65
CORRIDOR BETWEEN 3 AM TO 5 AM AND NORTHEAST ALABAMA BETWEEN 5 AM AND
7 AM. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN...BUT
A FEW TORNADOES WILL ALSO BE POSSIBLE.

IN ADDITION TO THE SEVERE THREAT...BREEZY CONDITIONS WILL EXIST.
SOUTHEAST WINDS 15 TO 25 MPH WITH GUSTS APPROACHING 35 MPH WILL
OCCUR. HIGHER ELEVATIONS COULD SEE GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE MORNING HOURS TUESDAY AS A COLD FRONT TRACKS EASTWARD ACROSS THE
TENNESSEE VALLEY. DAMAGING WINDS AND HEAVY RAIN WILL REMAIN THE
PRIMARY THREATS...BUT CONDITIONS WILL REMAIN FAVORABLE FOR A FEW
TORNADOES. THE SEVERE THREAT IS EXPECTED TO END WEST TO EAST ACROSS
THE AREA BY MIDDAY TUESDAY.

RAINFALL TOTALS OF ONE TO THREE INCHES WILL BE POSSIBLE BY TUESDAY
AFTERNOON AS THE RAIN TAPERS OFF.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY DURING THE OVERNIGHT HOURS TONIGHT INTO TUESDAY MORNING.

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 2 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
November 29, 10:25 PM CST to 10:35 PM CST
Where
Madison forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$10,000
Reported by
Public
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Strong non-thunderstorm winds knocked multiple trees down onto a garage and a fence on Barcody Road in southeast Huntsville.

Thunderstorm Wind, Colbert

When
November 30, 1:15 AM CST to 1:20 AM CST
Where
Colbert County, 22.91 mi S of Old Bethel
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.252, -87.575

Trees and power lines were knocked down.

Thunderstorm Wind, Lawrence

When
November 30, 1:18 AM CST to 1:23 AM CST
Where
Lawrence County, 0.42 mi W of Town Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.680, -87.407

Several trees were knocked down along College Street and Lemay Street in Town Creek resulting in downed telephone and cable lines. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
November 30, 1:28 AM CST to 1:33 AM CST
Where
Lawrence County, 1.93 mi WNW of Courtland Airfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.680, -87.362

Several trees were knocked down along County Road 585 near Alabama Highway 20. Time estimated by radar.

Strong Wind, Madison

When
November 30, 2:00 AM CST to 2:10 AM CST
Where
Madison forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Power lines were knocked down on Oscar Patterson Road in Moores Mill.

Thunderstorm Wind, Madison

When
November 30, 2:45 AM CST to 2:50 AM CST
Where
Madison County, 1.14 mi E of Madison
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.700, -86.750

Trees down on Gillespie Road.

Flash Flood, Lawrence

When
November 30, 3:30 AM CST to 8:30 AM CST
Where
Lawrence County, 1.64 mi ESE of Oak Grove to 2.01 mi SE of Hatton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.538, -87.425

Flash flooding was reported on County Road 161.

Flash Flood, Lawrence

When
November 30, 3:30 AM CST to 8:30 AM CST
Where
Lawrence County, 5.5 mi W of Speake to 5.73 mi W of Speake
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.427, -87.166

Flash flooding was reported on County Road 203 in Speake.

Flash Flood, Morgan

When
November 30, 3:51 AM CST to 9:00 AM CST
Where
Morgan County, 0.61 mi ESE of Russell Hill to 0.74 mi WNW of Massey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.548, -86.990

Rainfall amounts of 2 to over 5 inches produced flash flooding of several roads. Many streets in the Hartselle and Decatur communities were flooded. Rainfall of 5.75 inches was measured in southwest Decatur. Some specific streets impacted in Decatur included Riverview Avenue SE, Poole Valley Road at Central Parkway SW, Ray Avenue SW, Bird Springs Road SW, Somerville Road SE at Magnolia and Corsbie Streets, Stratford Road at Country Club Road SE, Ben Poole Road at Crown Point Drive SE, Pennylane at Quince Drive SE, Cedar Lake Road at Central Parkway SW and Sandlin Road at Hay Drive SW. In the county, other roads included Gum Springs Road and Hobb Ward Road at Highway 36. Portions of highway 36 in the western portions of Hartselle and Forest Chapel Road were barricaded due to flash flooding.

Flash Flood, Madison

When
November 30, 5:32 AM CST to 8:15 AM CST
Where
Madison County, 1.72 mi ESE of Hazel Green to 1.77 mi E of Jeff
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.917, -86.554

Rainfall amounts from 3 to over 5 inches produced flash flooding on numerous roads in the Moores Mill, Huntsville, and Madison communities. According to the Huntsville Times, parts of Hampton Cove, Redstone Arsenal, Harvest, Meridian Street, Bob Wallace Avenue and Triana Boulevard were under water. A boulder was dislodged from soggy Huntsville Mountain and rolled onto Cecil Ashburn Drive. Rainfall of 5.67 inches was reported along Aldridge Creek in Farley. A motorist was stranded due to high water on the 300 block of Naugher Road. Two vehicles were swamped in high water from an overflowing drainage ditch on First Street in Huntsville near Brahan Spring Park.

Flash Flood, Dekalb

When
November 30, 9:00 AM CST to 12:00 PM CST
Where
Dekalb County, 0.86 mi SW of Allen to 0.95 mi N of Fisher Xrds
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.491, -85.681

Intense rainfall of around 2 inches produced flash flooding and prompted the closure of 45th Street in Fort Payne. Time estimated by radar.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268916, 268912, 270014, 270015, 268914, 268913, 270012, 270013, 267950, 267951, 270011.